Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Having panic and anxiety disorder. Feeling stressed out. Taking xanax and cipralex. Advise?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi doctor.
I have panic and anxiety disorder since 2004.
It appeared because I was in a lot of stress, I was finishing the University, a lot of exams to do and my grand father died at the same time.
I started to have panic attacks.
I took a lot of drugs to be able to work and finish the University.
After that I was very bad and asked my doctor to put me in a psychiatric hospital because I was crazy and couldnt handle it anymore, I was lost.
After several years in treatment I started to feel better and now I can handle this disorder just taking xanax 1mg, socian 25mg annd cipralex 20mg.
I left all the heavy drugs I was taking and I am taking this medication since 2010.
I just wanted to know if someday I am going to be able to left all the medication because already made some attemps to decrease it with my psychiatrist help but without sucess.
I think it can be because of my mind and my affraid to become in bad shape again but it can also be because my body needs the medication to work correctly.
I would like to have a normal life without medication but I dont know if it is going to be possible.
Do you have patients with sucess stories that can live without medication after developed the problem I have?
Best Regards,
Posted Mon, 16 Sep 2013 in Mental Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Yes, it is possible for medication to be stopped.

Detailed Answer:

It is nice to know that you are doing well on medication since 2010. It appears that you are disheartened after your attempts to reduce your medications were not successful. However, there is no need to feel discouraged. In my experience, there have been many patients not only of panic disorder, but also of more serious disorders like psychosis and bipolar disorder, who have been able to maintain well without medication.

Your efforts to reduce medications may not have been successful because of various reasons. Some unexpected stress might have come up and disturbed you. But that doesn't mean that your future attempts to reduce medicines would also be unsuccessful.

In my opinion, you can try to reduce your medicines under your doctor's supervision, keeping the following points in mind:
1) Choose a time when things are relatively stable in life, both personally and professionally. Do not attempt reducing medicines at a time when upheaval is expected.
2) Reduce only one medicine at a time. I would suggest that you start with Xanax as it has some dependence potential and half the battle will be won, once you can come off it.
3) Once you reduce a dose, continue on it for a few weeks at least. Do not be in a hurry to reduce further until you are sure that you are stable on the reduced dose. For example, try reducing Xanax by 0.125 mg (half of a 0.25 mg tablet) initially and stay on this dose for a minimum of three to four weeks. Once you have been successful in making even such minimal changes, you will gain in confidence and shall do even better.
4) Do not fear what will happen if you worsen on reducing the dose because there is nothing to lose. The worst possible thing that can happen will be that you will have to go back to your previous dose. So do not torture yourself with self-doubt.
5) Try to avoid worrying about little things and try to live a regular life. You have been off drugs of abuse and stay that way. Daily exercise and regular life style will help.
6) If possible, learn and practice relaxation exercises like deep breathing. They are very helpful in anxiety disorders.

Have faith in yourself. Others have done it and so can you.

Hope this answers your query. Feel free to ask if you want any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Having panic and anxiety disorder. Feeling stressed out. Taking xanax and cipralex. Advise? 28 minutes later
Thanks for your quick reply.
In 2010 I was able to left Remeron, left 6mg of xanax to take only 3 mg, left Efexor 150mg, left Zoloft, left Valium and stayed just with cipralex, socian and Xanax.
Socian was at 50mg but I am able to keep with 1/2 of a pill for a lot of months.
I made a big effort to keep without this heavy medication but I was able to do it thanks God.
Now I am going to try to reduce xanax 1mg to 0,5 and see how my body replies to that.
After that if everything goes ok, I will try take only twice a day instead taking 3 times a day.
After some months maybe I will try to left the socian, 25mg like now but 1 day on, 1 day off for some months and if I handle that maybe I can leave socian and just stay with Cipralex.
Cipralex maybe the best way is to talk with my doctor and see the best way to leave it slowly.
I was able to control panic attacks after learn how to do deep breathing.
Tell me if this is the correct way to do it.
Best Regards,
Answered by Dr. Preeti Parakh 22 minutes later
Brief Answer:
Yes, you are on the right track.

Detailed Answer:

Thanks for writing back.

I agree with you that the best thing would be start with Xanax, followed by Socian and then Cipralex at the end.

But with Xanax, you will have to be very slow and cautious as it is liable to cause withdrawal symptoms in the form of anxiety. So do not go from 1 mg to 0.5 mg at one go, as it may be difficult to handle. Just reduce by 0.125 mg (half of a 0.25 mg tablet) in just one dose initially and see how your body reacts. So if you are taking 1 mg thrice a day, take two of the doses as before and reduce one dose to 0.875 mg (1 tablet of 0.5 mg + 1 1/2 tablets of 0.25 mg). Keep reassuring yourself that if this doesn't work, you can go back to the previous dose. The key is to go slow and to allow your body plenty of time to adjust to the new dose.

Hope this works for you.

Please feel free to ask if there are any queries. However, if there are no further clarifications, you can close the discussion and rate it.

Best wishes.

Dr Preeti Parakh,
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor